Arizona, 2018

Hail in Arizona, September 2, 2018

September 2, 2018 · NWS FGZ · 1 event in 1 county or zone

Abundant moisture over northern brought scattered thunderstorms. One storm produce severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Abundant moisture over northern brought scattered thunderstorms. One storm produce severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 2, 2:26 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 2, 2:26 PM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
226 PM MST Sun Sep 2 2018

.SYNOPSIS...The chance for showers and thunderstorms will continue
through the early part of this week. Thunderstorms will be most
numerous from the Mogollon Rim northward. Otherwise, expect cool
mornings and near normal high temperatures through the period. A
drying trend is expected toward the end of the week.

&&

.DISCUSSION...
More showers and thunderstorms have developed again this afternoon.
A notable weakening in the flow aloft today has transitioned us
toward more of a flash flood threat than the severe weather we
saw yesterday. This weak flow aloft will result in less shear and
slow storm motion promoting the threat of heavy rainfall and
flash flooding. These slower-moving storms are expected to
develop each day through at least Tuesday.

Eventually, warmer temperatures aloft develop as high pressure and
drier westerly flow forms off the California coast, and we expect
a drying and warming trend toward the end of the week.

&&

.AVIATION...For the 00Z package...Scattered thunderstorms will
continue into this evening, especially along and north of the
Mogollon Rim. MVFR/IFR conditions along with gusty and erratic
winds are possible near thunderstorms. Storm coverage is likely to
decrease overnight. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Anticipate scattered showers and thundertorms,
mainly across higher terrain features, again Monday and Tuesday.

Wednesday through Friday...A significant downward trend in showers
and thunderstorms is forecast, with daytime temperatures climbing
back to near or slightly above normal values.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...KD/TPS
AVIATION...KD
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 2, 11:32 AM MST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1132 AM MST SUN SEP 2 2018

AZZ013-016-021915-
Little Colorado River Valley in Navajo County-Eastern Mogollon Rim-
1132 AM MST SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 1215 PM
MST...

At 1130 AM MST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Aripine, or 16 miles northeast of Forest Lakes,
moving east at 5 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Heber-Overgaard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3439 11058 3447 11064 3457 11051 3443 11042
TIME...MOT...LOC 1830Z 252DEG 6KT 3445 11055

TPS
Local storm report, Sep 2, 3:00 PM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HAIL             SAINT MICHAELS          35.66N 109.09W
09/01/2018  E1.75 INCH       APACHE             AZ   PUBLIC

            PUBLIC REPORT VIA SOCIAL MEDIA OF GOLF BALL
            AND HALF-DOLLAR SIZE HAIL FROM A SEVERE
            THUNDERSTORM PASSING OVER THEIR LOCATION.

&&

NL

The radar

The Flagstaff radar (KFSX), 70 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gila

When
September 2, 5:10 PM MST
Where
Gila County, 3.86 mi NNE of Tonto Basin to 6.34 mi NE of Punkin Center
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.950, -111.320

A trained spotter reported golf ball sized hail (1 3/4 inch diameter) four miles south of Jakes Corner.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786460.